Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Charleston, SC

February 14, 2000Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 14, 2000, 8:25 AM EST for Berkeley County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2000, 8:25 AM EST (13:25 UTC)
Expired
Feb 14, 2000, 9:10 AM EST
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

What was reported inside it

TimeReportWhereRemark
Feb 14, 8:35 AM ESTHail 0.75Mt Holly, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 141328
SVRCHS
SCC015-141410-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
825 AM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTH CAROLINA.

* UNTIL 910 AM EST.

* AT 824 AM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
  3 MILES NORTHWEST OF GOOSE CREEK...MOVING EAST NORTHEAST AT 50
  MPH.
b
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOOSE CREEK...MOUNT HOLLY...CORDESVILLE...HUGER AND HONEY HILL.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED
WITH THIS THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:47 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Feb 14, 1:47 AM EST, 6 hours 38 minutes before
AFDCHS

AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE LWA ALL ZONES.
NATIONAL WEATHER SERVICE CHARLESTON SC
147 AM EST MON FEB 14 2000

COASTAL-SIDE OF WEDGE FRONT PUSHING INLAND EARLY THIS MORNING...QUITE
CLOSE TO CHARLESTON THEN BOWING WSW TO N OF MCN. AN ACTIVE CONVECTIVE
NEXT 12 HRS OR SO AHEAD...SO THIS DISCUSSION WILL BE VERY BRIEF.
PREVIOUS FCST LOOKS REAL GOOD WITH LIKELY POPS TDA...ENDING EARLIER
IN WRN ZONES. CONVECTION PROGGED TO SWEEP OFFSHORE THIS AFTN BUT NOT
BEFORE STRONG DYNAMICS ASSOCIATED WITH THE EXIT REGION OF THE NEXT
JET SEGMENT INDUCES STRONG DIVERGENCE AND ENHANCES LIFT ACROSS THE
CWFA THIS MORNING. WILL TRY TO LOOK AT EXTENDED BEFORE RELEASE TIME.
NEXT SYSTEM/FRONT NOT IMPRESSIVE ON AVN AND MAY REMOVE WED MENTION OF
SHOWERS.

CWF: FINALLY...WINDS RESPONDING OVER THE WATERS AS LOW LVL STABILITY
GETS SCOURED AWAY BY S FLOW. PREVIOUS FCSTS LOOKS ON TRACK WITH
STRONG SCA CONDITIONS DEVELOPING AS LLJ GRADUALLY MIXES TWD THE
COOLER WATERS. MAINLY JUST INITIALIZATION CHANGES TO ACCOUNT FOR
ONGOING TRENDS.

CHS TU 070/044 066/044 072 247-0
SAV TU 071/043 068/042 074 247-0
CHL TU 068/050 065/050 069 247-0
NBC TU 070/045 067/045 072 247-0

.CHS...
SC...SMALL CRAFT ADVISORY S SANTEE RIVER TO SAVANNAH OUT 20 NM.
     LAKE WIND ADVISORY SCZ040-042>045-047>050.
GA...SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND OUT 60 NM.
     LAKE WIND ADVISORY GAZ087-088-099>101-114>119-137>141.

RVT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:21 AM ESTSevere Thunderstorm WarningCHSColleton34 min
Feb 14, 3:39 AM ESTSevere Thunderstorm WarningCHSDorchester31 min
Feb 14, 3:46 AM ESTSevere Thunderstorm WarningCHSBerkeley34 min
Feb 14, 4:25 AM ESTSevere Thunderstorm WarningCHSBerkeley35 min
Feb 14, 5:11 PM ESTSevere Thunderstorm WarningCHSCharleston, Dorchester64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.